Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 259, NWS Cleveland, OH

August 18, 2008Lucas County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2008, 2:32 PM EDT for Lucas County, Ohio. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2008, 2:32 PM EDT (18:32 UTC)
Expired
Aug 18, 2008, 3:15 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Lucas County, OH

The radar

The Detroit radar (KDTX), 115 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:53 PM EDTTSTM WND DMGToledo, OHLARGE BRANCHES DOWN
Aug 18, 3:03 PM EDTHAIL 0.88Toledo, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 181832
SVRCLE
OHC095-181915-
/O.NEW.KCLE.SV.W.0259.080818T1832Z-080818T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
232 PM EDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN NORTHWEST OHIO...

* UNTIL 315 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HOLLAND...OR ABOUT NEAR SYLVANIA...AND
  MOVING EAST AT 19 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TOLEDO AND OREGON

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4172 8386 4173 8346 4171 8343 4170 8338
      4171 8335 4173 8335 4173 8333 4169 8329
      4165 8321 4162 8322 4161 8356 4157 8361
      4153 8370 4155 8387
TIME...MOT...LOC 1832Z 285DEG 17KT 4166 8369

$$

KING
2 follow-up statements
000 
WWUS51 KCLE 181855
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT MON AUG 18 2008

OHC095-181915-
/O.CON.KCLE.SV.W.0259.000000T0000Z-080818T1915Z/
LUCAS OH-
255 PM EDT MON AUG 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR LUCAS COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR TOLEDO...MOVING SOUTHEAST AT 17 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARBOR
VIEW AND OREGON

LAT...LON 4172 8386 4173 8346 4171 8343 4170 8338
      4171 8335 4173 8335 4173 8333 4169 8329
      4165 8321 4162 8322 4161 8356 4157 8361
      4153 8370 4155 8387
TIME...MOT...LOC 1855Z 293DEG 14KT 4163 8359

$$

WILLARD
000 
WWUS51 KCLE 181917
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EDT MON AUG 18 2008

OHC095-181928-
/O.EXP.KCLE.SV.W.0259.000000T0000Z-080818T1915Z/
LUCAS OH-
318 PM EDT MON AUG 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR LUCAS COUNTY EXPIRED AT 315 PM
EDT...

LAT...LON 4172 8386 4173 8346 4171 8343 4170 8338
      4171 8335 4173 8335 4173 8333 4169 8329
      4165 8321 4162 8322 4161 8356 4157 8361
      4153 8370 4155 8387
TIME...MOT...LOC 1855Z 293DEG 14KT 4163 8359

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:24 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 18, 1:24 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
124 PM EDT MON AUG 18 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE MOVE ACROSS ONTARIO TODAY. IN THE
TROUGHS WAKE A COLD FRONT WILL PUSH SOUTHWARD WITH HIGH PRESSURE
THEN BUILDING INTO NORTHERN OHIO ON TUESDAY. TEMPERATURES WILL
THEN WARM WEDNESDAY INTO THURSDAY AS UPPER LEVEL HIGH PRESSURE
SITS OVER OHIO.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO ADD ISOLATED TSRA FOR NW OH. AREA CAPPED...BUT SOME
ELEVATED CAPE AND SOME SFC CONVERGENCE. PLUS DTX SOUNDING SHOWS
CONVECTIVE TEMP OF 78. ENOUGH UNCERTAINTY TO MENTION ISOLATED TSRA
THIS AFTERNOON. ALSO BUMPED UP TEMPS BY A DEGREE OR TWO.

UPPER LEVEL TROUGH WILL MOVE OVER ONTARIO TODAY WITH A BULK OF ITS
ENERGY REMAINING NORTH OF THE CWA. DECENT CAP WILL BE IN PLACE FOR
AREAS WEST OF A CAK TO CLE LINE. MAY BE JUST ENOUGH INSTABILITY
EAST OF THIS LINE TO WARRANT A ISOLATED/SLIGHT CHANCE OF
THUNDERSTORMS. A COUPLE SHOWERS MAY COME OFF THE LAKE THIS MORNING
IN THE ERIE AREA THEN AS THE AREA BECOMES PARTLY CLOUDY THIS
AFTERNOON THERE SHOULD BE ENOUGH HEATING TO TRIGGER A COUPLE MORE
STORMS OVER THE HIGHER TERRAIN. TEMPERATURES LOOK TO BE A DEGREE
OR 2 WARMER THAN YESTERDAYS HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
COLD FRONT WILL MOVE ACROSS THE LAKE TONIGHT AND ACROSS NORTHERN
OHIO TUESDAY MORNING. BEST CHANCES OF SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE COLD FRONT WILL BE ACROSS THE NORTHEASTERN
CWA WITH SLIGHT CHANCES EXTENDING WESTWARD TO A CANTON TO CLEVELAND
LINE. EXPECT THE FRONT TO PUSH SOUTHWARD FARLY FAST WITH A DECENT
CENTER OF SURFACE HIGH PRESSURE PUSHING SOUTHWARD. HAVE CONTINUED
SOME SLIGHT CHANCES ALONG THE FRONT ACROSS THE SOUTHERN CWA ON
TUESDAY. THE SHEAR PROFILE WILL IMPROVE AS THE TROUGH SWINGS OVER
ONTARIO LATE TODAY INTO TONIGHT AND WILL HAVE AN OPPORTUNITY TO
INTERACT WITH SOME MARGINAL INSTABILITY. WILL HAVE TO KEEP AN EYE
ON THE PA COUNTIES WESTWARD INTO ASHATABULA COUNTY FOR HAIL AND
MAYBE SOME WIND. WILL LET THE 06Z MODEL RUNS DETERMINE IF THIS
SHOULD BE MENTIONED IN THE HWO.

AFTER A COOLER DAY ON TUESDAY WE WILL SEE A WARMING TREND INTO
FRIDAY AS SOUTHERLY WINDS RETURN WITH SURFACE HIGH PRESSURE
SLIDING TO EASTERN PENNSYLVANIA. THIS OCCURRING AS HEIGHTS INCREASE
OVER THE REGION. WE MAY SEE HIGHS RUNNING 2 TO 8 DEGREES ABOVE
AVERAGE FOR THURSDAY INTO FRIDAY.

MUCH UNCERTAINTY IS IN THE FORECAST FOR FRIDAY INTO FRIDAY NIGHT
ON HOW TROPICAL STORM/HURRICANE FAY INTERACT WITH AN UPPER LEVEL
LOW THAT IS CURRENTLY OVER COLORADO. WITH SO MUCH UNCERTAINTY WE
HAVE RETAINED THE PREVIOUS FORECASTED PRECIPITATION CHANCES AND
WILL CONTINUE TO MONITOR MODELS FOR ADDITIONAL DETAILS THROUGH THE
WEEK.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
WILL BE MAKING ONLY MINOR ADJUSTMENTS TO LONG TERM PERIOD GIVEN
UNCERTAINTY IN MODELS AND EXACT TRACK THAT FAY WILL TAKE.  PREVIOUS
PACKAGE HAD CHANCE WORDING FOR ALL PERIODS NEXT WEEKEND AND THIS
SEEMS REASONABLE FOR NOW.  WILL PROBABLY NEED TO GO WITH LIKELY POPS
AT SOME POINT BUT WOULD LIKE TO SEE BETTER MODEL CONTINUITY BEFORE
MAKING THE CHANGE.  TEMPS WILL BE SEASONABLE BOTH SATURDAY AND
SUNDAY.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
AIRMASS STABLE ACROSS MUCH OF THE AREA ALTHOUGH CAP IS WEAKEST IN
THE FAR NORTHWEST WHERE CAPE IS ALSO GREATEST. HEALTHY CU FIELD
HAS DEVELOPED FROM SRN LOWER MI THROUGH NWRN OH INTO INDIANA. FLOW
WILL BRING THIS INTO NWRN OH EARLY THIS AFTERNOON. CONVERGENCE
ALSO SHOWING UP IN SOME ENHANCEMENT FROM JUST NORTH OF KTOL TO EAR
KDFI TO NR KFWA AND A SHOWER NORTH OF KTOL. EXPECT THIS LINE TO
CONTINUE TO BE A FOCUS FOR SHOWERS OR TSTM DEVELOPMENT AS IT MOVES
SLOWLY SOUTHEAST. COLD FRONT ON TRACK FOR PASSAGE EARLY TONIGHT.
FOR NOW WILL BRING IN VCTS AND VCSH FOR THE AREA ASSOCIATED WITH
THE FRONT. BUFKIT SHOWS SOME LOW LEVEL MOISTURE DEVELOPING POST
FRONT AROUND SUNRISE THAT COULD GIVE US A COUPLE HOURS OF MVFR
CIGS AROUND DAYBREAK.

OUTLOOK...HIGH PRESSURE AND VFR CONDITIONS RETURNING WEDNESDAY
AND THURSDAY. SOME NON-VFR CONDITIONS MAY OCCUR ON FRIDAY AS
MOISTURE MOVES INTO THE REGION FROM THE WEST. SCATTERED -TSRA
POSSIBLE ON FRIDAY.

&&

.MARINE...
WINDS WERE INCREASING OVER THE LAKE AHEAD OF A COLD FRONT THAT IS
EXPECTED TO MOVE SOUTH ACROSS THE LAKE OVERNIGHT. THE HIGH
PRESSURE CENTERED TO THE SOUTH OF THE AREA IS SHOWING SIGNS OF
INCREASING GRADIENT OVER THE AREA THIS AFTERNOON AND EARLY
TONIGHT. THIS IS THE FEATURE RESPONSIBLE FOR THE HIGHER WINDS AND
WAVES ON THE LAKE. WAVES HAVE INCREASED TO NEAR 5 FEET ON THE LAKE
AND HAVE SINCE ISSUED A SMALL CRAFT ADVISORY FOR THE EASTERN TWO
THIRDS OF THE AREA THROUGH MIDNIGHT TONIGHT. WINDS SHOULD DIMINISH
OVERNIGHT AHEAD OF THE FRONT AND THEN PICK UP AGAIN TUESDAY BEHIND
THE FRONT. SMALL CRAFTS WILL LIKELY BE NEEDED AGAIN FOR TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LEZ145>149.

&&

SYNOPSIS...MULLEN
NEAR TERM...DJB/MULLEN
SHORT TERM...MULLEN
LONG TERM...KUBINA
AVIATION...TK
MARINE...KUBINA
Hazardous weather outlook, Aug 18, 6:13 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
613 AM EDT MON AUG 18 2008

LEZ061-142>149-162>169-OHZ003-007-009>012-089-PAZ001-191015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-OTTAWA-
ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
613 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS IN THE WAKE OF A
COLD FRONT THAT WILL MOVE ACROSS LAKE ERIE EARLY TUESDAY. THIS
THREAT WILL PERSIST INTO TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-191015-
WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
613 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:28 PM EDTSmall Craft AdvisoryCLE15 hr
Aug 18, 5:13 PM EDTSpecial Marine WarningCLE61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.